Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 21, 2009, 7:20 PM CDT for Montgomery County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2009, 7:20 PM CDT (00:20 UTC)
- Expired
- Aug 21, 2009, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Montgomery County, TX
The radar
The Houston radar (KHGX), 101 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4106 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:04 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 5:04 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT FRI AUG 21 2009
.DISCUSSION...
UPDATED HEAT ADVISORY EXTENDING SOUTHERN HALF OF CWFA THROUGH
SATURDAY 8 PM. OTHERWISE...REST OF ZFPHGX PACKAGE ON TRACK.
37/33
&&
.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/
.DISCUSSION...
CLUSTERS OF STORMS FORMING ALONG A NW-TO-SE BOUNDARY DRAPED
ACROSS THE EASTERN CWA...EXTENDING DOWN INTO FAR SOUTHEASTERN
TEXAS. EASTERN HARRIS COUNTY CONVECTION ALSO FLARING UP ALONG THE
BAY BREEZE GOING INTO THE 3 PM HOUR. RADAR TRENDING IS FOCUSING ON
REGIONS EAST OF INTERSTATE 45...OR POINTS SOUTH AND EAST (AND
INCLUDING) HOUSTON METRO FOR LATE PM THUNDER AND BOUTS OF HEAVY
RAIN. THERE IS STILL A PROBABILITY THAT A FEW LATE DAY STORMS WILL
REACH SEVERE LIMITS. HEAT INDICES ARE CURRENTLY IN THE 100F-106F
RANGE...THUS HEAT ADVISORY WILL BE ONGOING UNTIL SUNSET. ENOUGH
AVAILABLE MOISTURE AND HEAT ALONG COASTAL COUNTIES TOMORROW TO
WARRANT A RE-ISSUANCE TO THE HEAT ADVISORY.
THE WEEKEND WEATHER PATTERN IS SHAPING UP TO BE...WELL...HOT AND
HUMID. ALBEIT NOT QUITE AS HUMID AS THESE PAST FEW DAYS PER THE
NUMBERS...IT WILL STILL FEEL LIKE LATE AUGUST AROUND HERE. THE
ACTUAL COOL FRONT WILL WASH OUT OVER COAST LATE SATURDAY WITH
LITTLE FANFARE...VERY LIGHT BREEZES TO REMAIN VARIABLE AND
MOISTURE VALUES STAYING UP ENOUGH UNDER AREA-WIDE MID-TO-UPPER 90
AFTERNOON HEAT FOR AREA TO ACHIEVE LOW 100 HEAT INDICES BY 3 PM.
PER THE WESTERN TEXAS-CENTERED RIDGE/EAST COAST TROFFINESS A NW-
TO-SE WEAK SHEAR ZONE...OR A GENERAL WEAKNESS IN WIND FIELD...WILL
BE WAFING AROUND ACROSS THE CWA THROUGH SUNDAY NIGHT. EFFICIENT
INSOLATION (PER LESSENED EARLY DAY CLOUD COVER) SHOULD ALLOW A FEW
SHOWERS TO POP UP ALONG THIS WEAK BOUNDARY...ATMOSPHERE SHOULD
STILL BE MOIST AND UNSTABLE ENOUGH FOR THESE MID-DAY SHORT- LIVED
RAINERS.
NEXT WEEKS PATTERN IS SHAPING UP TO BE MORE CLOUDY...AND POSSIBLY
A BIT MORE WET. ENSEMBLE IS COMING IN BETTER LINE WITH EVOLVING A
BROAD COASTAL LOW/INVERTED TROF OVER REGION THAT...IF WE FALL ON
THE EASTERN CONVERGENT SIDE...SPELLS CLOSER-TO-CLIMO TEMPERATURES
AND HIGHER RAIN CHANCES. NORTHEASTERLY AIR INTRUSION IN THE FIRST
PART OF THE WEEK WILL LOWER EASTERN FA DEW POINTS INTO THE 60S...OVERALL
MOISTURE VALUES WILL STAY UP ENOUGH TO KEEP THE MENTION OF RETURNING
HEAT ADVISORIES AND RAIN ALIVE AND WELL THIS LAST WEEK OF AUGUST.
31
.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/
MARINE...
A WEAK ONSHORE FLOW WILL PERSIST ACROSS THE COASTAL WATERS AS A
DIFFUSE COLD FRONT ENTERS THE REGION. OUTFLOW BOUNDARIES AND OTHER
MESO-SCALE FEATURES WILL INFLUENCE WIND SPEED AND DIRECTION. A LIGHT
ONSHORE FLOW SHOULD DEVELOP AGAIN EARLY NEXT WEEK BUT SEAS SHOULD
REMAIN AROUND 3 FEET OR LESS. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 100 76 99 74 / 30 20 10 0 10
HOUSTON (IAH) 78 99 77 97 75 / 40 20 10 20 20
GALVESTON (GLS) 81 92 81 92 82 / 60 20 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
WALLER...WHARTON.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BRAZOS...BURLESON...GRIMES...MADISON...MONTGOMERY...
SAN JACINTO...WALKER...WASHINGTON.
GM...NONE.
&&Hazardous weather outlook, Aug 21, 6:41 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 641 AM CDT FRI AUG 21 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221145- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 641 AM CDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HOT WEATHER ON TAP TODAY WITH HEAT INDEX READINGS OF 104 TO 111 BLANKETING THE AREA THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR NEARLY ALL OF SOUTHEAST TEXAS. THUNDERSTORMS WILL DEVELOP IN THIS VERY UNSTABLE ATMOSPHERE THIS AFTERNOON AND MOVE SLOWLY SOUTH. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS FROM MICROBURSTS DURING THE LATE AFTERNOON HOURS. STORMS MAY DEVELOP ALONG THE SEABREEZE AS WELL AND EVENTUALLY COLLIDE WITH OUTFLOW AND STORMS MOVING DOWN FROM THE NORTH. WHERE THESE BOUNDARIES COLLIDE HEAVY RAINFALL WILL BE POSSIBLE WITH ISOLATED TOTALS OF 2 TO 3 INCHES. THE SEVERE AND HEAVY RAIN THREAT SHOULD BE MAINLY NORTH OF BRENHAM TO HOUSTON TO LIBERTY LINE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Aug 21, 7:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
718 PM CDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 E NEW WAVERLY 30.54N 95.36W
08/21/2009 M0.75 INCH WALKER TX EMERGENCY MNGR
PENNY SIZED HAIL 7 MILES EAST OF NEW WAVERLY
0655 PM HAIL 7 E NEW WAVERLY 30.54N 95.36W
08/21/2009 M1.00 INCH WALKER TX EMERGENCY MNGR
QUARTER SIZED HAIL 7 MILES EAST OF NEW WAVERLY
0655 PM HAIL 9 W HOUSTON 29.77N 95.54W
08/21/2009 M0.88 INCH HARRIS TX TRAINED SPOTTER
NICKEL SIZED HAIL AT GESSNER AND INTERSTATE 10
0658 PM TSTM WND GST MISSION BEND 29.69N 95.66W
08/21/2009 E0.00 MPH FORT BEND TX TRAINED SPOTTER
50 MPH WIND GUSTS AND POWER OUTAGES
&&
DHELVYThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:01 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris | 44 min |
| Aug 21, 7:46 PM CDT | Tornado Warning | HGX | Montgomery | 16 min |
| Aug 21, 8:23 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado | 52 min |
| Aug 21, 9:18 PM CDT | Special Marine Warning | HGX | 87 min | |
| Aug 22, 5:23 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 37 min |
| Aug 22, 5:27 PM CDT | Special Marine Warning | HGX | 63 min | |
| Aug 22, 5:46 PM CDT | Special Weather Statement | HGX | Waller | 44 min |
| Aug 22, 6:05 PM CDT | Special Weather Statement | HGX | Washington | 55 min |
| Aug 22, 6:24 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.